Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 31, NWS Springfield, MO

May 14, 20109 counties in Missouri

NWS Springfield, MO issued this flash flood warning at May 14, 2010, 5:36 AM CDT for 9 counties in Missouri. It was in force for 10 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2010, 5:36 AM CDT (10:36 UTC)
Expired
May 14, 2010, 4:00 PM CDT
In force
10 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dade County, MO, Dallas County, MO, Greene County, MO, Laclede County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Pulaski County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 5 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 11:00 AM CDTFLOODSpringfield, MOFLOODING REPORTED ACROSS COUNTY ROADS 156, 119, 137, 164 IN GREENE COUNTY.
May 14, 11:00 AM CDTFLASH FLOODSpringfield, MOFLOODING REPORTED ACROSS COUNTY ROADS 156, 119, 137, 164 IN GREENE COUNTY.
May 14, 12:00 PM CDTFLOOD2 Nnw Buffalo, MOHIGHWAY C NEAR US 65 FLOODED.
May 14, 12:00 PM CDTFLASH FLOOD2 Nnw Buffalo, MOHIGHWAY C NEAR US 65 FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 324 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WGUS53 KSGF 141036
FFWSGF
MOC057-059-077-105-109-119-145-169-225-141700-
/O.NEW.KSGF.FF.W.0031.100514T1036Z-100514T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 AM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN SOUTHWEST MISSOURI...
  GREENE COUNTY IN SOUTHWEST MISSOURI...
  LACLEDE COUNTY IN SOUTHWEST MISSOURI...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN DADE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN PULASKI COUNTY IN CENTRAL MISSOURI...
  WEBSTER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL NOON CDT.

* AT 535 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES THAT A HALF TO ONE AND A HALF INCHES 
  OF RAIN HAS FALLEN ACROSS THE WARNED AREA DURING THE LATE 
  OVERNIGHT HOURS. ADDITIONAL RAINFALL AMOUNTS FROM ONE TO TWO 
  INCHES WILL BE POSSIBLE THROUGH MID MORNING. DUE TO ALREADY 
  SATURATED GROUND CONDITIONS...THIS EXCESSIVE RAINFALL WILL LIKELY 
  LEAD TO FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON...
BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO...
ROUTE CC WEST OF FAIR GROVE AT THE POMME DE TERRE RIVER...
HIGHWAY 97 AT THE SPRING RIVER NORTH OF STOTTS CITY...
ROUTE C NORTH OF BUFFALO AT LINDLEY CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3650 9462 3692 9463 3706 9425 3705 9407
      3712 9406 3742 9363 3742 9319 3777 9320
      3780 9254 3789 9203 3763 9203 3761 9225
      3748 9226 3748 9269 3707 9269 3710 9361
      3696 9362 3692 9371 3693 9407 3649 9408

$$

SCHAUMANN
2 follow-up statements
393 
WGUS53 KSGF 141429
FFWSGF
MOC057-059-077-105-109-119-145-169-225-142100-
/O.EXT.KSGF.FF.W.0031.000000T0000Z-100514T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 AM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN SOUTHWEST MISSOURI...
  GREENE COUNTY IN SOUTHWEST MISSOURI...
  LACLEDE COUNTY IN SOUTHWEST MISSOURI...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN DADE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN PULASKI COUNTY IN CENTRAL MISSOURI...
  WEBSTER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 400 PM CDT FRIDAY.

* AT 928 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND RIVER   
  AND STREAM GAUGE INFORMATION INDICATED THAT EXCESSIVE RAINFALL WAS 
  PRODUCING FLASH FLOODING ACROSS THE WARNED AREA. THE NIANGUA RIVER 
  AT WINDYVILLE HAS EXCEEDED FLOOD STAGE AND CONTINUES TO RISE.   

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

ADDITIONAL RAINFALL WILL CONTINUE THROUGH THE DAY...LIKELY RESULTING 
IN ADDITIONAL FLOODING...ESPECIALLY ACROSS LOW LYING AREAS AND LOW 
WATER CROSSINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3650 9462 3692 9463 3706 9425 3705 9407
      3712 9406 3742 9363 3742 9319 3777 9320
      3780 9254 3789 9203 3763 9203 3761 9225
      3748 9226 3748 9269 3707 9269 3710 9361
      3696 9362 3692 9371 3693 9407 3649 9408

$$

BOXELL
420 
WGUS73 KSGF 142100
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT FRI MAY 14 2010

MOC057-059-077-105-109-119-145-169-225-142109-
/O.EXP.KSGF.FF.W.0031.000000T0000Z-100514T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE MO-GREENE MO-WEBSTER MO-DADE MO-LACLEDE MO-DALLAS MO-
PULASKI MO-NEWTON MO-MCDONALD MO-
400 PM CDT FRI MAY 14 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM CDT FOR DALLAS...
GREENE...LACLEDE...LAWRENCE...MCDONALD...NEWTON...SOUTHEASTERN
DADE...SOUTHERN PULASKI AND WEBSTER COUNTIES...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING 
UNTIL 10 AM ON SATURDAY.

LAT...LON 3650 9462 3692 9463 3706 9425 3705 9407
      3712 9406 3742 9363 3742 9319 3777 9320
      3780 9254 3789 9203 3763 9203 3761 9225
      3748 9226 3748 9269 3707 9269 3710 9361
      3696 9362 3692 9371 3693 9407 3649 9408

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:21 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 14, 3:21 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 AM CDT FRI MAY 14 2010

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH ONGOING
CONVECTION THIS MORNING...AND WITH ADDITIONAL CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND.

CURRENTLY...SURFACE COLD FRONT IS SOUTH OF THE AREA EXTENDING FROM
SOUTHWESTERN TEXAS THROUGH THE BOOT HEAL OF MISSOURI INTO THE GREAT
LAKES REGION. THE 850MB FRONT IS BISECTING THE CWA EARLY THIS
MORNING. CONVECTION HAS DEVELOPED ACROSS NORTHEASTERN TEXAS INTO
CENTRAL MISSOURI SOUTH OF THE 850MB FRONT. THE LOW LEVEL JET IS
NOT NEARLY AS STRONG AS IT HAS BEEN THE LAST SEVERAL
NIGHT...HOWEVER AT 20KT IT IS STILL STRONG ENOUGH TO HELP GENERATE
THIS CONVECTION. SOME ELEVATED INSTABILITY IS ALSO IN PLACE ACROSS
THE AREA WHICH IS ALLOWING FOR THUNDERSTORM DEVELOPMENT WITHIN
THIS ACTIVITY.

SO FAR THIS MORNING RAINFALL RATES ARE NOT OVERLY IMPRESSIVE AND
THE CONVECTION HAS HAD ENOUGH OF A NORTHERLY DRIFT TO LIMIT
WIDESPREAD TRAINING. HOWEVER...THE CONVECTION HAS DRIFTED NORTH
TO THE 850MB FRONT AND DO NOT EXPECTED THE CONVECTION TO SPREAD
MUCH MORE TO THE NORTH. THEREFORE RAINFALL AMOUNTS MAY START TO
ADD UP OVER THE WESTERN PORTIONS OF THE CWA THIS MORNING AS
ADDITIONAL ACTIVITY ACROSS NORTHEASTERN OKLAHOMA MOVES INTO THE
AREA THIS MORNING. WILL LEAVE THE FLASH FLOOD WATCH IN PLACE
ACROSS THE WESTERN CWA AS THERE WILL BE AN ELEVATED FLOODING RISK
ACROSS THESE AREAS. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE
ACROSS THE AREA INTO THE EARLY AFTERNOON HOURS...BUT FEEL AS THE
LOW LEVEL JET STARTS TO DECREASE LATE THIS MORNING THIS ACTIVITY
WILL ALSO BEGIN TO DISSIPATE.

AN UPPER LEVEL LOW THAT IS CURRENTLY OVER THE SOUTHWESTERN CONUS
WILL PUSH EAST TOWARDS THE AREA TODAY INTO THE WEEKEND. THE COLD
FRONT TO THE SOUTH WILL START TO RETREAT TO THE NORTH AS A WARM
FRONT TONIGHT AND SHOULD SEE AN INCREASE IN SHOWER AND
THUNDERSTORM CHANCES LATE TONIGHT INTO THE SATURDAY. THE UPPER
LEVEL LOW WILL PUSH THROUGH THE AREA LATE THIS WEEKEND BRINGING
ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA INTO
SUNDAY NIGHT. THE AREA IS NOT EXPECTED TO REALLY EVER GET DEEP
INTO THE WARM SECTOR SO SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...CANNOT RULE OUT SOME SMALL HAIL WITH ANY STRONGER STORMS.
COULD SEE ONE TO TWO INCHES OF RAIN ACROSS THE AREA OVER THE
WEEKEND. THIS ADDITIONAL RAINFALL ON TOP OF THE RECENT RAINFALLS
THAT HAVE OCCURRED COULD CREATE FLOODING CONCERNS ACROSS THE AREA.

THE AREA THEN GETS INTO A NORTHWEST FLOW PATTERN EARLY INTO THE
MIDDLE PORTIONS OF NEXT WEEK. OVERNIGHT MCS DEVELOP WILL BE
POSSIBLE TO THE WEST AND NORTHWEST OF THE AREA IN THIS TYPE OF UPPER
LEVEL PATTERN. IT IS POSSIBLE IF ANY ACTIVITY CAN DEVELOP IT COULD
DRIFT INTO THE WESTERN PORTIONS OF THE CWA EACH MORNING. THIS IS
MORE OF A MESOSCALE ISSUE THAT WILL HAVE TO BE IRONED OUT WITH
TIME.

WISE

&&

.AVIATION...

FOR THE 14/0600Z KSGF/KJLN/KBBG TAFS...SCATTERED TSTMS WILL AFFECT
TAF SITES EARLY...ESPECIALLY KJLN/KSGF. AFTERWARD...MVFR/OCNL IFR
CEILINGS CAN BE EXPECTED OVERNIGHT INTO THE EARLY DAYLIGHT HOURS
FRI. SHOULD SEE DIURNAL LIFTING OF CEILINGS. OVERALL...NAM BUFR
SOUNDINGS MUCH MORE PESSIMISTIC ON CEILINGS VERSUS THE GFS....AND
PLAYED THE MIDDLE OF THE ROAD WITH GENERALLY MVFR CEILINGS DURING
THE DAYLIGHT HOURS FRI. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ077-079>083-
     088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ097-101.

&&
Hazardous weather outlook, May 14, 5:15 AM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 AM CDT FRI MAY 14 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
515 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED

HAZARDS WEATHER RISK...

  ELEVATED FLOODING RISK

  ELEVATED LIGHTNING RISK

DISCUSSION...

  NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
  MOVE ACROSS THE AREA THIS MORNING INTO THE AFTERNOON HOURS.
  MODERATE TO HEAVY RAIN IS POSSIBLE NEAR AND SOUTH OF A LINE FROM
  GIRARD KANSAS TO LEBANON AND SALEM MISSOURI. THIS ADDITIONAL
  RAINFALL WILL COMBINE WITH ALREADY SATURATED SOILS TO CREATE AN
  ELEVATED RISK OF FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE FRIDAY
  NIGHT INTO SUNDAY NIGHT. AT THIS TIME NO SEVERE WEATHER IS EXPECTED
  WITH THIS ACTIVITY.

  WITH THE MULTIPLE ROUNDS OF THUNDERSTORMS THAT HAVE OCCURRED
  THIS WEEK AND THAT ARE EXPECTED TO OCCUR INTO THE WEEKEND...THE
  FLOODING POTENTIAL WILL INCREASE AS THE GROUND BECOMES
  SATURATED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:45 PM CDTAreal Flood AdvisorySGFNewton3 hr
May 14, 3:31 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Jasper, Lawrence, Newton and 1 more12 hr
May 14, 6:52 AM CDTFlash Flood WarningSGFBarry, Christian, Stone9 hr
May 14, 9:00 AM CDTAreal Flood WarningSGFMaries, Miller, Phelps10 hr
May 14, 3:54 PM CDTAreal Flood WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 2 more28 hr
May 14, 3:58 PM CDTAreal Flood WarningSGFChristian, Dallas, Greene, Laclede, Polk, Pulaski and 2 more28 hr
May 14, 6:53 PM CDTAreal Flood WarningSGFMaries, Miller, Phelps15 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.